Mississippi, 2003

Flash Flood in Mississippi, May 17, 2003

May 17, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 1:50 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, May 17, 1:50 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT SAT MAY 17 2003

...NEWLY ISSUED TORNADO WATCH NOW IN EFFECT UNTIL 10 PM ESSENTIALLY
NW OF I-65...

VERY ANOMALOUS UPPER FLOW PATTERN NEXT TWO DAYS AS UPPER LOW CUTS
OFF AND RETROGRADES SSWD AND FILLS THROUGH MIDDAY MONDAY.  IN THE
MEANTIME...PLENTY OF LOW-LEVEL MOISTURE AND INSTABILITY AROUND TO
FUEL MUCH NEEDED DEEP CONVECTIVE PCPN. ON THE FRONT END...WILL
LIKELY SEE SCT TSTMS THROUGH LATE EVENING AS LEADING EDGE OF UPPER
SYSTEM APPROACHES WHERE MID- AND UPPER TROPOS WIND FLOW IS DIVERGENT
AND SYNOPTIC DEEP-LYR OMEGAS ARE OPERATING TO FURTHER DESTABILIZE
LAPSE RATE...ALL IN CONJUNCTION WITH SFC-BASED CAPES IN THE
2800-3300 J KG-1 RANGE.  NUMEROUS MESOSCALE OUTFLOWS WILL LINGER
THROUGH SUNDAY ...ALONG WITH DEEP LYR MEAN SLY FLOW... TO ENSURE
WDSPRD TSRASHRA EVENT ON SUNDAY.  HEAVY RAINFALL MAY BE CAUSE FOR
CONCERN SOME AREAS LATE TNT AND SUNDAY (MAINLY SW PORTION OF AREA)
AS PCPN EFFICIENCY INCREASES.

AS CUTOFF LOW FILLS AND MOVES INTO GLFMEX ON MONDAY...REGION REALLY
REMAINS UNDER INFLUENCE OF LWAVE RIDGE (SW TX TO NE CANADA) UNTIL
THU WHEN NEXT SFC FRONT ARRIVES IN DEVELOPING DEEP-LYR NW FLOW
PATTERN.  SCT POPS TO REMAIN UNTIL ARRIVAL OF WED FRONT THAT WILL
BRING A SIGNIFICANT CHC OF WDSPRD RAINS WED EVE TIL LATE THU NIGHT.
LOWER TROPOS NEG MOISTURE ADVECTION AND OFFSHORE WINDS WILL ABOUND
FRI-SAT AS MAJOR LONGWAVE TROUGH DEVELOPS AND DRIVES WELL-DEFINED
FRONT SEWD INTO GLFMEX.  FRI AND SAT SHOULD BE BONE DRY...THUS HAVE
REMOVED POPS.

MARINE AND FIRE...NO CONCERNS PER COORD WITH SHORT-TERM FORECASTER.
RIP CURRENT THREAT WILL REMAIN AS LONG AS ONSHORE WIND COMPONENT IS
SUSTAINED.

.PRELIMINARY TEMPS / POPS...
MOBILE     73 84 72 85 72 / 50 70 50
PENSACOLA  75 85 73 85 74 / 40 70 50
DESTIN     76 84 75 84 74 / 20 50 30
EVERGREEN  71 87 69 86 68 / 50 70 60
WAYNESBORO 71 83 68 86 67 / 60 70 60
CAMDEN     70 86 67 86 67 / 60 70 60

23
MEDLIN

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 17, 3:30 AM CST, 17 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH
TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED
ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY
AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY
HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG
TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE THE MAIN THREAT.

THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS
POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN
THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY
THE MIDDLE OF NEXT WEEK.  OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 5:15 PM CST, 3 hours 15 minutes before
MSZ067-180015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR WAYNE COUNTY UNTIL 715 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 26 MILES WEST OF EUCUTTA...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
EUCUTTA THROUGH 715 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 6:28 PM CST, 2 hours 2 minutes before
ALZ051-180130-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
728 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR CHOCTAW COUNTY UNTIL 830 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF
THUNDERSTORMS 10 MILES SOUTHWEST OF MELVIN...MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
MELVIN...WATER VALLEY...TOXEY...HODGEWOOD AND NEEDHAM THROUGH 830 PM
CDT.

OTHER STORMS IN THE VICINITY HAVE HAD HISTORIES OF PRODUCING SEVERE
WEATHER. UNDER THESE CONDITIONS...THIS ONE COULD ALSO AND IS BEING
WATCHED CLOSELY FOR SIGNS OF PRODUCING SEVERE WEATHER. AT THIS TIME
HOWEVER...PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND
DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Special weather statement, May 17, 7:42 PM CST, 48 minutes before
ALZ052-180245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
842 PM CDT SAT MAY 17 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 945 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12
MILES SOUTHWEST OF HEALING SPRINGS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
LOPER...MILLRY...YARBO...JORDON...BIGBEE...FRANKVILLE AND SILVER
CROSS THROUGH 945 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE SMALL HAIL AND RAINFALL AMOUNTS OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 17, 8:07 PM CST, 23 minutes before
ALZ051>058-061-MSZ067-075-076-078-079-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
907 PM CDT SAT MAY 17 2003

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN SOUTH ALABAMA...

     CHOCTAW...MOBILE

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...

IN SOUTH ALABAMA...

     WASHINGTON...CLARKE...WILCOX...AND MONROE

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 55 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Mobile radar (KMOB), 71 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
May 17, 8:30 PM CST to 9:00 PM CST
Where
Greene County, South Portion
Reported by
EMERGENCY MANAGER
Coordinates
31.214, -88.639 (the zone’s center; the record gives no point)

Several secondary roads were temporarily closed in the south part of the county due to very heavy rainfall. Radar estimated 3 to 5 inches of rainfall over a three hour time period. After the rains ended, the flood waters quickly drained.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358153.